Colorado, 2020

Damaging Winds in Colorado, June 4, 2020

June 4, 2020 · NWS BOU · 6 events in 6 counties and zones

Severe thunderstorms produced intense wind gusts across parts of Adams, Denver, Grand, Logan and Washington counties. Peak gusts ranged from 58 to 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced intense wind gusts across parts of Adams, Denver, Grand, Logan and Washington counties. Peak gusts ranged from 58 to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 4, 10:23 AM MST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 4, 10:23 AM MST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1123 AM MDT Thu Jun 4 2020

.UPDATE...
Issued at 1113 AM MDT Thu Jun 4 2020

Not much change needed for the forecast at this time. Confidence
in the Marginal threat for severe over our far eastern plains is
getting lower due to the dewpoints mixing out and the forecast for
them to be in the 30s as the surface trough is east of the
forecast area. Again, as the current thinking is, we'll mainly see
a wind threat today from storms, up to 50 mph. Can't rule out one
or two storms however to have higher speeds. CAPE is pretty low
however, so will keep any mention of damaging winds out of the
forecast.

&&

.SHORT TERM...(Today and tonight)
Issued at 240 AM MDT Thu Jun 4 2020

Upper level ridge centered over the Central and Southern Rockies
will bring very warm temperatures today. Highs across northeast
Colorado will be around 90 degrees. Colorado will see westerly
flow aloft around the ridge. At the surface, a trough of low
pressure will act as a dry line across western Nebraska and
western Kansas. This will result in a dry westerly flow across
Colorado today. Dew points are expected to be in the 30s this
afternoon. There is enough moisture aloft to produce isolated to
scattered high based showers and thunderstorms. MLCAPE will be
weak today, 100-300 J/kg. A 40-50F temperature/dew point
difference results in a classic inverted V sounding. Strong gusty
outflow winds to 50 mph will likely accompany the stronger
convection. Can't rule out a few gusts approaching severe
threshold (58 mph). Any rainfall today is expected to be light
with more wind than rain expected. The convection is expected to
end early to mid evening as the airmass stabilizes.

.LONG TERM...(Friday through Wednesday)
Issued at 240 AM MDT Thu Jun 4 2020

The extended will be characterized by warmer temperatures and
increased fire danger to start with a welcome cool down by early
next week.

For Friday, a weak cold front will push in across the northeastern
plains during the morning hours. Models indicate this to be a mostly
dry front with not much moisture associated with it. At the synoptic
level, a strong upper ridge remains in place with highs possibly
approaching the mid-90s which would be running around 15 degrees
above normal for this time of year. Closer to the surface winds will
switch around to the south through the day pulling in drier air
across portions of the plains mainly south of I-70. Model cross
sections how very dry low levels due to this that would cause any
convection that forms over the higher terrain to bring mainly gusty
winds and virga to lower elevations. Further to the northeast, the
slightly cooler airmass behind the frontal push will cause a stable
layer around 700mb that may help to prevent storms from sustaining
much further east and north of Denver. If this cap ends up being
weather and an outflow from storms further to the west are able to
break it then there is enough instability in the mid-levels for
strong to potentially severe storms with damaging winds and large
hail possible.

A trough that is in place off the coast of CA will transition
northeastward through Saturday. Increased moisture associated with
this feature will start to impact Colorado in the morning hours with
scattered storms across the higher elevations by the afternoon. A
lee side low will deepen over the plains pulling in strong south to
southwesterly winds. This will help to keep temperatures high with
another 90+ degree day possible for the lower elevations. PW values
will increase with the onset of the upper trough and higher moisture
levels with values once again approaching 1 inch. This should help
keep RH levels above the 15% threshold for fire weather highlights,
however winds at the surface will increase during the afternoon with
gusts up to 40 mph and that combined with the high temperatures will
bring increased fire weather concerns.

On Sunday, a broad trough will move through the Northwest and into
the intermountain region during the morning. A closed surface low
over the northern plains counties will pull in strong southwesterly
flow once again. Dry air will be in place with less moisture
available to offset the downsloping effects bringing RH values
below 15% by the afternoon for much of the eastern plains counties.
Winds over the plains will also increase with a tightened gradient
provided by the deepening surface low and well mixed boundary layer
with gust speeds up to 50 mph possible. This will create conditions
that are prime for fast fire development and growth Sunday afternoon
with Reg Flag highlights most likely being needed for lower
elevation areas.

Heading into the following week a cold front will push south on
Monday bringing only weak moisture behind it. QPF fields do not show
much in the way of precipitation behind this feature but it will
help to cool us off into the lower 80s and possibly 70s. An upper
level jet will push southwest bringing increased winds to the
mountains with speeds up to 60 mph possible over the higher
elevations and 50 mph on the plains. RH values will continue to low,
especially for areas south of I-70 that may not see some of the
impacts of the frontal push creating another day of fire weather
concerns.

The cooldown continues Tuesday into Wednesday with an upper level
trough pushing through the region. This feature will bring a slight
chance of precipitation to the higher elevations with 70s expected
through mid-week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1120 AM MDT Thu Jun 4 2020

VFR conditions will prevail. Westerly winds are expected to
push in over the next couple of hours as convection over the
foothills fires and sends out gusty outflow winds. Better chance
for scattered to isolated high based showers and thunderstorms
will be closer to APA, but all airports have a low chance to see
some activity. These will produce gusty outflow winds to 40
knots. Due to the dry airmass, little rainfall is expected to
accompany the showers and storms. This activity will shift east
and decrease after 01Z. Some easterly winds into the plains Friday
will increase moisture and therefore will have a better chance of
storms around the airports, with less of a wind hazard.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Kriederman
SHORT TERM...Meier
LONG TERM...Bowen
AVIATION...Kriederman
Hazardous weather outlook, Jun 4, 9:52 AM MST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1052 AM MDT Thu Jun 4 2020

COZ030>051-051700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1052 AM MDT Thu Jun 4 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected this afternoon
and evening. Due to the dry airmass, strong gusty winds to 50 mph
will be possible. Any rainfall from the showers and thunderstorms
is expected to be light.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered afternoon and evening showers and
thunderstorms are expected each day through through Saturday. Some
of these storms will be strong to severe with large hail and
damaging wind gusts possible. An approaching upper level
disturbance will create very windy conditions Saturday through Monday.
This will increase fire danger each of those three days. Cooldown
should arrive Monday with 70s possible through mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed today and tonight.

In the hours before

Special weather statement, Jun 4, 12:05 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Denver CO
105 PM MDT Thu Jun 4 2020

COZ035-036-039-040-043-041945-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
105 PM MDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD...NORTHWESTERN
ARAPAHOE...BROOMFIELD...SOUTHWESTERN DENVER...NORTHERN JEFFERSON...
WESTERN ADAMS AND SOUTHEASTERN BOULDER COUNTIES UNTIL 145 PM MDT...

At 104 PM MDT, Doppler radar was tracking winds ahead of a decaying
thunderstorm along a line extending from 4 miles northwest of
Boulder to near White Ranch Open Space, or along a line extending
from 34 miles south of Fort Collins to 17 miles west of Denver.
Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Denver, western Aurora, northeastern Lakewood, Thornton, Arvada,
Westminster, Boulder, Broomfield, Commerce City, Northglenn,
Brighton, northeastern Englewood, Wheat Ridge, Lafayette, Golden,
Louisville, Erie, Superior, Federal Heights and Firestone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4012 10483 3963 10483 3975 10534 4013 10535
TIME...MOT...LOC 1904Z 284DEG 28KT 4008 10529 3978 10527

GIMMESTAD

The radar

The Denver radar (KFTG), 11 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Denver

When
June 4, 1:22 PM MST
Where
Denver County, 13.4 mi ENE of (Den)denver Intl Arp
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.850, -104.650

Thunderstorm Wind, Morgan

When
June 4, 1:35 PM MST
Where
Morgan County, Ft Morgan Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
40.330, -103.800

Thunderstorm Wind, Adams

When
June 4, 2:12 PM MST
Where
Adams County, 0.69 mi S of Bennett
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.740, -104.430

Thunderstorm Wind, Washington

When
June 4, 2:20 PM MST
Where
Washington County, (Ako)akron Weather Station
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
40.170, -103.220

Thunderstorm Wind, Logan

When
June 4, 2:58 PM MST
Where
Logan County, Sterling Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.620, -103.270

Thunderstorm Wind, Grand

When
June 4, 3:48 PM MST
Where
Grand County, Kremmling Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
40.050, -106.370

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890740, 884724, 884725, 884726, 884727, 884728.